Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 55, NWS Charleston, WV

August 3, 2018Doddridge County, Harrison County, Lewis County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 3, 2018, 11:34 AM EDT for Doddridge County, Harrison County, Lewis County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 11:34 AM EDT (15:34 UTC)
Expired
Aug 3, 2018, 2:30 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Doddridge County, WV, Harrison County, WV, Lewis County, WV

The radar

The Pittsburgh radar (KPBZ), 150 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 3.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

561 
WGUS51 KRLX 031534
FFWRLX
WVC017-033-041-031830-
/O.NEW.KRLX.FF.W.0055.180803T1534Z-180803T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1134 AM EDT FRI AUG 3 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Southeastern Doddridge County in northern West Virginia...
  Northern Lewis County in northern West Virginia...
  Harrison County in northern West Virginia...

* Until 230 PM EDT.

* At 1133 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Clarksburg, Weston, Bridgeport, Shinnston, Stonewood, Nutter Fort,
  Salem, Lumberport, Anmoore, Stonewall Jackson, Jackson Mill, West
  Milford, Lost Creek, Jane Lew, Camden, Blandville, Avon, Wolf
  Summit, New Milton and Smithburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3922 8018 3921 8019 3906 8036 3892 8056
      3926 8081 3941 8033

$$

KISTNER
1 follow-up statement
042 
WGUS71 KRLX 031821
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
221 PM EDT FRI AUG 3 2018

WVC017-033-041-031831-
/O.EXP.KRLX.FF.W.0055.000000T0000Z-180803T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doddridge WV-Lewis WV-Harrison WV-
221 PM EDT FRI AUG 3 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN DODDRIDGE...NORTHERN
LEWIS AND HARRISON COUNTIES WILL EXPIRE AT 230 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3922 8018 3921 8019 3906 8036 3892 8056
      3926 8081 3941 8033

$$

KISTNER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 9:15 AM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 3, 9:15 AM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
915 AM EDT Fri Aug 3 2018

.SYNOPSIS...
Upper trough keeps mountain rain in place today, and to a lesser
extent, tonight. Rain coverage decreasing over the weekend and
warmer afternoons.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 911 AM Friday...

Sent an update to adjust PoPs including thunder just east of the
OH River moving east per radar trends. Increase PoPs across the
eastern mountains per confidence from high resolution models
RUC13 and HRRR.

As of 801 AM Friday...

Extended FFA til 3 PM. Radar imagery shows convection starting
to increase upstream towards our central mountains. Expect few
thunderstorms to develop some with localized heavy rain. Rest of
forecast remains on track.

As of 620 AM Friday...

No major changes this morning. Shower activity has become a bit
more numerous further west, but no major overhaul to the
forecast grids needed.

As of 215 AM Friday...

The south southwest flow aloft from a pair of upper level
trough axes will continue to stream in upper level features
into primarily the eastern half of the CWA through 00Z Saturday.
Expect the deep south low to fill with the main forcing for the
more persistent mountain rain exiting to the northeast. Relying
on the low to mid level frontogenesis and upper level
deformation for the details in the POPs including the western
extent of the rain. Still have to keep thunder in the forecast.
A secondary trough axis aloft enters the CWA from the west, and
necessitates low POPs after 03Z Saturday, lingering through the
end of the near term.

Given the clouds and rain in the mountains today, expecting a
cool day and a larger gap than normal between those
temperatures and those of the western lowland areas.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 240 AM Friday...

Upper level trough crosses the forecast area Saturday. High
pressure will already be nosing in at the surface with fairly
dry air in place. Kept some slight chance POPs around through
the afternoon. Sunday should be mainly dry with high pressure at
the surface and a ridge aloft -- with that said, cannot rule out
an isolated shower or t-storm with all models showing an area of
weak vorticity moving through aloft. Afternoon temperatures
will be on the warm side, with highs running 3-5 degrees above
normal. Overnight lows should be a degree or two above normal.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 240 AM Friday...

Surface high pressure will gradually be pushed out as a surface
low and upper level trough moves into the Great Lakes. This will
bring increasing chances for showers and storms. Have the
highest POPs on Tuesday with high chance to likely across most
of the forecast area. Models showing a couple of cold fronts
mid to late in the week with continuing shower and thunderstorm
chances. Stuck close to a consensus blend until confidence
increases in the timing of each feature.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
As of 625 AM Friday...

Rain continues over the eastern half of the CWA, but will not
necessarily be confined to the mountains. Have already seen a
migration westward of the showers, but do not expect much in the
way of restrictions except for brief MVFR in this activity. The
bulk of the first half of the forecast should be MVFR or VFR,
with some terminals in and out of rain. The bulk of the rain
will eventually exit, primarily after 00Z Saturday, and should
get some clearing, so have dropped the visibilities to IFR and
worse tonight in anticipation of river valley fog formation.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  L    M    H    H    M    H    H    H    H    H    H    H
HTS CONSISTENCY  M    L    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
EKN CONSISTENCY  M    H    H    H    H    H    H    H    H    H    L    L
PKB CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  L    L    L    M    L    L    M    H    H    H    H    H

AFTER 12Z SATURDAY...
IFR or worse valley fog possible in the early mornings this
weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 3 PM EDT this afternoon for WVZ015-
     024>028-030>034-039-040-515>526.
OH...None.
KY...None.
VA...Flash Flood Watch until 3 PM EDT this afternoon for VAZ003-004.

&&

SYNOPSIS...26/MZ
NEAR TERM...26/ARJ
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...26
Hazardous weather outlook, Aug 3, 8:05 AM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
805 AM EDT Fri Aug 3 2018

VAZ003-004-WVZ015-024>028-030>034-039-040-515>526-041215-
Dickenson-Buchanan-Kanawha-Mingo-Logan-Boone-Clay-Braxton-Lewis-
Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
805 AM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020-
029-041215-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Gilmer-
805 AM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Aug 3, 10:51 AM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1051 AM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     FLASH FLOOD      9 NE SANDYVILLE         38.98N  81.57W
08/03/2018                   JACKSON            WV   CO-OP OBSERVER

            LEFT FORK SANDY CREEK OUT OF BANKS CAUSING
            APPROXIMATELY 1 TO 1.5 FEET OF WATER AROUND CO-OP
            OBESERVERS PROPERTY AND SURROUNDING AREA. 2.32 INCHES OF
            RAIN FELL FROM 9AM TO 1010AM.

&&

EVENT NUMBER RLX1800259

JZ
Local storm report, Aug 3, 11:04 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1104 AM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      IMPERIAL ESTATES        38.41N  82.04W
08/03/2018                   PUTNAM             WV   911 CALL CENTER

            WESTWOOD MOBILE HOME COMMUNITY WAS EVACUATED DUE TO
            RISING WATER INTO THE AREA. WATER HAS NOW STARTED TO
            RECEDE.

&&

EVENT NUMBER RLX1800260

JZ
Local storm report, Aug 3, 11:30 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1130 AM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLASH FLOOD      2 SE EGGLETON           38.27N  82.00W
08/03/2018                   PUTNAM             WV   BROADCAST MEDIA

            COW CREEK OVER BANKS AND INTO ROADWAY COVERING PARTS OF
            COW CREEK ROAD.

&&

EVENT NUMBER RLX1800261

JZ

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:02 AM EDTFlash Flood WarningRLXCalhoun, Jackson, Roane, Wirt3 hr
Aug 3, 9:50 AM EDTFlash Flood WarningRLXPutnam115 min
Aug 3, 10:34 AM EDTFlash Flood WarningRLXCalhoun, Doddridge, Gilmer, Lewis, Ritchie, Wirt3 hr

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.